Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 24, 2021Wilkes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 24, 2021, 8:10 PM EDT for Wilkes County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 8:10 PM EDT (00:10 UTC)
Expired
Jul 24, 2021, 9:00 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS81 KRNK 250010
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Sat Jul 24 2021

NCZ019-250100-
Wilkes-
810 PM EDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES COUNTY...

At 810 PM EDT, a strong thunderstorm was located near Dockery, or
near Traphill, moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronda...
Traphill...
Windy Gap...
Pleasant Hill...
Clingman...
Roaring River...
and Dockery.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3606 8098 3629 8114 3637 8102 3626 8087
      3606 8088
TIME...MOT...LOC 0010Z 313DEG 6KT 3628 8101 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 7:39 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 24, 7:39 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
739 PM EDT Sat Jul 24 2021

.SYNOPSIS...
High pressure will depart offshore and allow for a cold front
to approach the Mid Atlantic on Sunday. This front will cross
overhead by Monday and exit toward the south by the middle of
this week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM EDT Saturday...

Still dealing with some scattered storms and downpours this
evening. Storms have generally been showing a weakening trend
now that we are losing peak heating and model guidance (HRRR
and NAM) also in line with this. Of note, guidance continues
the storms currently centered in the vicinity of Buckingham
County for several more hours. These storms, nearly stationary,
will continue to produce very heavy rainfall and localized flash
flooding is possible through the remainder of this evening.

As of 100 PM EDT Saturday...

Typical July weather is expected with a chance of afternoon
showers and thunderstorms in the mountains.

High pressure should drift toward the East Coast this
afternoon, which will allow the flow to turn toward the south
and southwest. Increasing heat and moisture with orographic lift
will provide enough instability to spark scattered showers and
thunderstorms along the Blue Ridge, especially in northwest
North Carolina. A couple showers are already appearing on radar
at this time from Boone to Galax. High temperatures will vary
from the upper 70s in the mountains to near 90 in the Piedmont.

Convection should wane overnight with the loss of heating. Some
patchy fog is possible along the New River and the Greenbrier
River, but there will also be an increase of high clouds from
the west and a light south to southwest breeze that may keep it
from not getting as dense. By Sunday, a cold front will track
across the Ohio River Valley, and the closing proximity of this
boundary with additional heat and moisture will fuel scattered
showers and thunderstorms. Confidence in any severe and hydro
threats is still low, but there could be some gusty winds and
heavy rain with the stronger storms.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...

Models are a little slower with the arrival of a cold front
Monday. With a slower scenario, the chances for strong to severe
storms will include more mountain counties, but the highest
chances still remain over the piedmont and counties along the
VA/NC border.

SPC still does not have the area outlooked for a widespread
severe weather event on Monday. Even though the models have a
strong prefrontal short wave passing over the area during peak
heating, models are not showing a good low level jet, nor upper
level support and the mid and upper flow is westerly. Therefore,
it is understandable why SPC keeps the area under a general
thunderstorm threat. Even with some limiting factors, isolated
to scattered strong to severe storms are still possible. CAPE
values could exceed 2000 J/kg with DCAPE values nearing 1000
J/kg, especially across the piedmont where a lee trough will
reside. More showers than not will have the potential to produce
high rainfall rates which could lead to flash flooding.
Precipitable water values are forecast in the 1.50 to 1.80 range
which ranks them between the moving 90 percentile and the daily
max moving values on the SPC sounding climatology page for
KRNK.

The front is expected to move out of the area by midnight, but
may stall across northern portion of North Carolina, per the
Euro. This may keep a few light showers moving along the NC/VA
border overnight into Tuesday. To the north, high pressure will
slowly build into the area.

Highs Monday and Tuesday will range in the 80s west of the Blue
Ridge to low to mid 90s east. Each night, overnight lows will
fall into the mid 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM EDT Saturday...

High pressure will continue building into the western sections
of the region on Wednesday, allowing for a dry forecast.
However, building heights aloft and slightly milder 850mb
temperatures will result in slightly higher temperatures.

On Thursday, a weak disturbance is expected to head southeast
along the eastern edge of the surface high. Currently guidance
suggests the bulk of this precipitation will remain northeast of
the forecast area, small fluctuations in the strength and
location of the high could allow for slightly better coverage.
Our current forecast continues to reflect only isolated
potential for any showers or storms across northern parts of the
area.

By Thursday night and/or Friday, another cold front may impact
the area with better coverage of showers and storms. The latest
guidance offers a variety of solutions regarding the timing and
expanse of any precipitation across our area. For now, our
forecast will reflect increasing chances, but not too ambitious
at this time. Increased cloud cover and better potential for
precipitation will mean somewhat cooler temperatures as compared
to Wednesday.

Temperatures during this portion of the forecast will average
about five degrees above normal on Wednesday, but trend to near
normal Thursday and Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 735 PM EDT Saturday...

VFR conditions are mainly expected for this evening aside from
any potential MVFR due to the chance of scattered showers and
thunderstorms. ROA, BCB, LYH, and DAN have VCTS mentioned to
account for this chance. BLF and LWB have the highest confidence
of staying dry with no impacts to aviation. Winds will be out
of the south to southwest.

Any convection should dissipate overnight. Patchy river valley
fog will be possible during early Sunday morning, especially for
BCB and LWB. There may also be MVFR ceilings at BLF due to a
passing low layer of stratocumulus clouds. Any low clouds and
fog should wane after sunrise, and high clouds will begin to
increase from the west due to an approaching cold front. Showers
and thunderstorms will develop again along and west of the Blue
Ridge by late Sunday afternoon and may try to spread eastward
toward the Piedmont during the evening.

Extended Aviation Discussion...

A cold front will pass over the Mid Atlantic during Sunday
night into Monday, which will bring periods of IFR/MVFR
conditions from low clouds along with scattered showers and
thunderstorms. The cold front will exit toward the south by the
middle of this week, but more disturbances may later pass to the
north that could bring isolated showers and thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...BMG/PW
SHORT TERM...RCS
LONG TERM...DS/RCS
AVIATION...BMG/PW
Hazardous weather outlook, Jul 24, 2:15 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
215 PM EDT Sat Jul 24 2021

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
251815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
215 PM EDT Sat Jul 24 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected during Sunday
afternoon and evening. An isolated strong storm may bring a threat
of damaging winds and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-251815-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
215 PM EDT Sat Jul 24 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Special weather statement, Jul 24, 2:32 PM EDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Sat Jul 24 2021

VAZ032-033-043-241900-
Henry-Franklin-Patrick-
232 PM EDT Sat Jul 24 2021

...A SHOWER WILL AFFECT NORTHWESTERN HENRY...SOUTH CENTRAL FRANKLIN
AND EAST CENTRAL PATRICK COUNTIES...

At 230 PM EDT, a shower was located over Bassett, moving southeast at
10 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Bassett...
Sanville...
Stanleytown...
Fairy Stone State Park...
Collinsville...
Oak Level...
and Fieldale.

LAT...LON 3679 8017 3687 8000 3676 7980 3665 8004
TIME...MOT...LOC 1830Z 325DEG 8KT 3678 8000

ET
Special weather statement, Jul 24, 2:41 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT Sat Jul 24 2021

NCZ002-003-VAZ015-241915-
Surry-Alleghany-Grayson-
241 PM EDT Sat Jul 24 2021

...A SHOWER WILL AFFECT NORTHEASTERN ALLEGHANY...NORTHWESTERN SURRY
COUNTIES IN NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...

At 240 PM EDT, a shower was located over Barrett, or near Ennice,
moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Ennice...
Mountain Park...
Bottom...
Pine Ridge...
Low Gap...
Cumberland Knob...
and Glade Valley.

LAT...LON 3634 8090 3636 8090 3637 8093 3638 8094
      3640 8097 3650 8108 3663 8089 3656 8084
      3656 8079 3647 8065 3633 8088
TIME...MOT...LOC 1840Z 322DEG 10KT 3652 8093

ET
Special weather statement, Jul 24, 3:26 PM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT Sat Jul 24 2021

NCZ003-242000-
Surry-
326 PM EDT Sat Jul 24 2021

...A SHOWER WILL AFFECT EASTERN SURRY COUNTY...

At 326 PM EDT, a shower was located over Ararat, or near Dobson,
moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Mount Airy...
Fairview...
Dobson...
Pilot Mountain...
Pilot Mountain State Park...
Level Cross...
and Rockford.

LAT...LON 3628 8054 3629 8054 3627 8060 3629 8063
      3628 8063 3626 8065 3641 8083 3650 8061
      3640 8045 3632 8045 3626 8050 3626 8053
TIME...MOT...LOC 1926Z 313DEG 18KT 3639 8062

ET
Special weather statement, Jul 24, 4:13 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT Sat Jul 24 2021

NCZ003-020-242045-
Yadkin-Surry-
413 PM EDT Sat Jul 24 2021

...A SHOWER WILL AFFECT SOUTH CENTRAL SURRY AND CENTRAL YADKIN
COUNTIES...

At 412 PM EDT, a shower was located over Burch, or near Boonville,
moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Elkin...
Yadkinville...
Jonesville...
Boonville...
Nebo...
Rockford...
and Crutchfield.

LAT...LON 3613 8078 3622 8087 3629 8087 3635 8080
      3622 8052 3610 8063
TIME...MOT...LOC 2012Z 313DEG 25KT 3626 8076

ET
Special weather statement, Jul 24, 6:33 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
633 PM EDT Sat Jul 24 2021

VAZ047-242315-
Buckingham-
633 PM EDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCKINGHAM
COUNTY...

At 633 PM EDT, a strong thunderstorm was located near Centenary, or
13 miles north of Buckingham, moving west at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Centenary.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3761 7856 3771 7866 3776 7861 3775 7858
      3776 7855 3776 7850 3774 7843
TIME...MOT...LOC 2233Z 105DEG 7KT 3774 7860

RAB
Special weather statement, Jul 24, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Sat Jul 24 2021

NCZ019-250100-
Wilkes-
810 PM EDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES COUNTY...

At 810 PM EDT, a strong thunderstorm was located near Dockery, or
near Traphill, moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronda...
Traphill...
Windy Gap...
Pleasant Hill...
Clingman...
Roaring River...
and Dockery.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3606 8098 3629 8114 3637 8102 3626 8087
      3606 8088
TIME...MOT...LOC 0010Z 313DEG 6KT 3628 8101

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:14 PM EDTFlash Flood WarningRNKBuckingham4 hr
Jul 25, 5:36 PM EDTSpecial Weather StatementRNKBedford24 min
Jul 25, 6:33 PM EDTSpecial Weather StatementRNKAmherst27 min
Jul 25, 6:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell61 min
Jul 25, 7:09 PM EDTAreal Flood AdvisoryRNKAmherst2 hr
Jul 25, 7:12 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jul 25, 7:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jul 25, 7:57 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell28 min
Jul 25, 3:42 PM EDTSpecial Weather StatementRNKRockingham33 min
Jul 25, 5:45 PM EDTSpecial Weather StatementRNKSurry30 min
Jul 25, 6:01 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin44 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.